EconPapers    
Economics at your fingertips  
 

Deposit insurance and bank dividend policy

Edie Erman Che Johari, Dimitris K. Chronopoulos, Bert Scholtens (), Anna L. Sobiech and John Wilson

Journal of Financial Stability, 2020, vol. 48, issue C

Abstract: This study investigates whether deposit insurance affects bank payout policy. To overcome identification concerns, we use the US Emergency Economic Stabilization Act of 2008, which increased the maximum limit of deposit insurance coverage, leading to significant changes in the proportion of insured deposits to assets of some banks, while leaving others relatively unaffected. In line with the view that dividends convey information regarding financial health, we find that banks, which experience a substantial increase in insured deposits reduce dividends relative to others with a smaller increase in insured deposits. An extensive battery of further tests confirm that our results are not driven by events (such as capital injections due to participation in the Trouble Asset Relief Program, peer effects, state tax changes, deposit insurance pricing changes) that took place around the time of the increase in the maximum limit of deposit insurance coverage. Overall, the results of our empirical analysis suggest that banks holding fewer uninsured deposits pay less dividends.

Keywords: Banking; Dividends; Difference-in-differences; Deposit insurance; Share repurchases (search for similar items in EconPapers)
JEL-codes: G21 G35 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1572308920300231
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:finsta:v:48:y:2020:i:c:s1572308920300231

DOI: 10.1016/j.jfs.2020.100745

Access Statistics for this article

Journal of Financial Stability is currently edited by I. Hasan, W. C. Hunter and G. G. Kaufman

More articles in Journal of Financial Stability from Elsevier
Bibliographic data for series maintained by Nithya Sathishkumar ().

 
Page updated 2021-04-07
Handle: RePEc:eee:finsta:v:48:y:2020:i:c:s1572308920300231